Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Jul 18, 2013, 2:23 PM MDT for Kane County, San Juan County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2013, 2:23 PM MDT (20:23 UTC)
- Expired
- Jul 18, 2013, 5:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 134 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
196
WGUS55 KSLC 182023
FFWSLC
UTC025-037-182315-
/O.NEW.KSLC.FF.W.0018.130718T2023Z-130718T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
223 PM MDT THU JUL 18 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN KANE COUNTY IN UTAH
SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH
* UNTIL 515 PM MDT
* AT 211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN FROM A THUNDERSTORM OVER THE LAST CHANCE CREEK AREA.
INTENSE RAINFALL IS CURRENTLY FALLING OVER MANY SECTIONS OF THE
UPPER HEADWATERS OF LAST CHANCE CREEK. NATIONAL WEATHER SERVICE
DOPPLER RADAR ESTIMATES INDICATE RAINFALL IN EXCESS OF 1.5
INCHES HAS FALLEN OVER THE LAST HOUR. THIS RAINFALL IS EXPECTED TO
FORM A FLOOD WAVE MOVING DOWNSTREAM...CROSSING REC ROAD 230 NEAR
WHITE ROCKS BEFORE BEFORE FLOWING INTO LAKE POWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 3743 11154 3747 11143 3706 11120 3703 11125
3717 11144
$$
MERRILL2 follow-up statements
293
WGUS75 KSLC 182213
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT THU JUL 18 2013
UTC025-037-182315-
/O.CON.KSLC.FF.W.0018.000000T0000Z-130718T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
413 PM MDT THU JUL 18 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR
EASTERN KANE AND SOUTHWESTERN SAN JUAN COUNTIES...
AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE FLASH FLOODING ON LAST CHANCE CREEK FROM THE HEADWATERS TO
ITS TERMINUS IN LAKE POWELL.
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES INDICATE THAT MANY
HEADWATERS RECEIVED 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED AREAS
FURTHER DOWNSTREAM RECEIVING UP TO 3 INCHES OF RAINFALL. THIS IS A
VERY SIGNIFICANT AMOUNT OF RAINFALL FOR THIS BASIN. IT IS EXPECTED
THAT A LARGE FLOOD WAVE IS MOVING DOWNSTREAM AT THIS TIME.
REC ROAD 230 NEAR WHITE ROCKS CROSSES THIS NORMALLY DRY WASH AND IS
EXPECTED TO BE IMPACTED. THE FLOOD WAVE IS EXPECTED TO CROSS THIS
ROAD AND CONTINUE TO ITS TERMINUS IN LAKE POWELL.
THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3743 11154 3747 11143 3706 11120 3703 11125
3717 11144
$$
MERRILL151
WGUS75 KSLC 182321
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 PM MDT THU JUL 18 2013
UTC025-037-182319-
/O.EXP.KSLC.FF.W.0018.000000T0000Z-130718T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN UT-KANE UT-
521 PM MDT THU JUL 18 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR EASTERN KANE
AND SOUTHWESTERN SAN JUAN COUNTIES...SPECIFICALLY LAST CHANCE CREEK
FROM THE HEADWATERS TO ITS TERMINUS IN LAKE POWELL...
THE THUNDERSTORMS THAT BROUGHT 1 TO 3 INCHES OF RAINFALL HAVE SINCE
DISSIPATED. THE FLASH FLOODING IN LAST CHANCE CREEK IS EXPECTED TO
BE ON A RAPID DOWNWARD TREND AS OF 515 PM MDT. THIS SAID...FLOWS IN
LAST CHANCE CREEK WILL ONLY SLOWLY TAPER THIS EVENING DUE THE EXTENT
AND SIGNIFICANCE OF THIS RAINFALL. THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE AS THE MOST SIGNIFICANT ACTIVITY HAS MOST LIKELY
OCCURRED. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3743 11154 3747 11143 3706 11120 3703 11125
3717 11144
$$
MERRILLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 9:36 AM MDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 18, 9:36 AM MDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 936 AM MDT THU JUL 18 2013 .SYNOPSIS...HIGH PRESSURE ACROSS THE REGION TODAY WILL SHIFT WEST INTO NEVADA BY TOMORROW...ALLOWING A DRYING TREND FROM NORTH TO SOUTH. MOISTURE WILL BECOME INCREASINGLY CONFINED TO FAR SOUTHERN UTAH OVER THE WEEKEND. && .DISCUSSION...MID LEVEL RIDGE CONTINUES TO DRIFT WESTWARD THIS MORNING. THIS WILL USHER IN A MORE NORTHERLY FLOW ACROSS THE AREA. THIS INITIAL NORTHERLY FLOW COULD SERVE TO PUSH ANY SHOWERS OR THUNDERSTORMS SOUTH ALONG DRAINAGE BASINS ACROSS SOUTHERN UTAH. WILL HAVE TO KEEP AN EYE ON THIS SCENARIO AS THIS SITUATION WILL ENHANCE ANY FLASH FLOODING THAT SHOULD DEVELOP LATER THIS AFTERNOON. ABUNDANT MOISTURE REMAINS IN PLACE ACROSS CENTRAL AND SOUTHERN UTAH...WITH PRECIPITABLE WATER VALUES GENERALLY ABOVE AN INCH ACROSS THE SOUTH PER GOES IMAGERY. CONVECTION EXPECTED THIS AFTERNOON AND EVENING...PRIMARILY ACROSS CENTRAL AND SOUTHERN UTAH. WITH ABUNDANT MOISTURE AND VERY LIGHT NORTH FLOW ALOFT RESULTING FROM THE PROXIMITY OF THE RIDGE AXIS...LOCALLY HEAVY RAIN WILL ONCE AGAIN BE POSSIBLE. THE 12Z SLC SOUNDING CALCULATED A PRECIPITABLE WATER VALUE OF 1.01 INCH BUT SUSPECT THAT THIS VALUE HAS DECREASED AND WILL CONTINUE TO DECREASE AS THE DRIER AIR MOVES IN FORM THE NORTHWEST. MUCH DRIER AIR IS ALSO APPARENT IN THE DEW POINTS OVER EASTERN NEVADA WHICH HAVE DROPPED CONSIDERABLY. && .AVIATION...THE SLC TERMINAL SHOULD SEE VFR CONDITIONS DURING THE DAY. NORTHWEST WINDS HAVE DEVELOPED AND SHOULD REMAIN UNTIL AROUND 03-04Z THIS EVENING. THERE IS A 20 PERCENT CHANCE THAT SHOWERS TO THE EAST OR SOUTHEAST OF THE TERMINAL WILL RESULT IN PERIODS OF GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON AND EARLY EVENING. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC/AVIATION...YOUNG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 18, 3:11 AM MDT, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 311 AM MDT THU JUL 18 2013 UTZ001>016-019>021-517-518-WYZ021-191000- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 311 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH THIS AFTERNOON AND EVENING. ISOLATED FLASH FLOODING WILL BE POSSIBLE...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...AND NEAR RECENT BURN SCARS. DRIER AIR SPREADING INTO NORTHERN UTAH WILL KEEP THE THREAT FOR THUNDERSTORMS ISOLATED...AND MAINLY CONFINED TO THE HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SOME POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH FLOODING WILL STILL EXIST ON FRIDAY ACROSS SOUTHERN UTAH. BY THE WEEKEND THUNDERSTORMS WILL LIKELY BE CONFINED TO FAR SOUTHERN UTAH...WITH A DIMINISHING THREAT FOR HEAVY RAINFALL. HIGH TEMPERATURES WILL BE AT OR CLOSE TO TRIPLE DIGITS ACROSS MANY VALLEY LOCATIONS FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:36 PM MDT | Areal Flood Advisory | SLC | Wasatch | 54 min |
| Jul 18, 2:04 PM MDT | Flash Flood Warning | SLC | Emery | 3 hr |
| Jul 18, 2:08 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 18, 2:41 PM MDT | Flash Flood Warning | SLC | Carbon, Emery | 3 hr |
| Jul 18, 3:12 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 18, 3:32 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Jul 18, 4:33 PM MDT | Flash Flood Warning | SLC | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.